Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 5, NWS Des Moines, IA

March 13, 2019Polk County, Iowa

NWS Des Moines, IA issued this river flood warning at Mar 13, 2019, 12:04 PM CDT for Polk County, Iowa. It took effect at Mar 14, 2019, 7:00 AM CDT. It was in force for 15 days.

The area

The counties it named.

The facts

Issued
Mar 13, 2019, 12:04 PM CDT (17:04 UTC)
In effect from
Mar 14, 2019, 7:00 AM CDT
Expired
Mar 28, 2019, 10:30 PM CDT
In force
15 days
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Moderate

County Polk County, IA

The radar

The Des Moines radar (KDMX), 13 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River at Des Moines SE 6th St (DESI4). The gauge peaked at 29.15 ft at Mar 17, 2019, 2:00 PM CDT.

actionminormoderatemajor1520253003/1303/1403/1503/1603/1703/1803/1903/2003/2103/2203/2303/2403/2503/2603/2703/2803/2903/30
Action stage
20 ft
Minor stage
24 ft
Moderate stage
26 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05485500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 13, 6:34 AM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Mar 13, 6:34 AM CDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
634 AM CDT Wed Mar 13 2019

...Updated Aviation Discussion...

.DISCUSSION.../Today through Tuesday/
Issued at 330 AM CDT Wed Mar 13 2019

Very active weather over the next 24 to 48 hours as a negatively
tilted upper level trough ejects across the central Plains. At
the surface an impressive low pressure center tracks from
southeast Colorado and across Kansas. Deep southerly flow ahead of
the system feeds an unseasonably moist airmass into the region
today, aided by a 60+ knot low level jet. Moisture transport over
the top of a melting snowpack has led to the ongoing dense fog
across much of the cwa. The lowest visibilities persist into the
morning hours before gradually improving, but areas of fog between
1sm to 3sm may linger through much of the day. Gusty winds
develop by late morning and afternoon hours as the local pressure
gradient tightens in response to the deepening low. Wind Advisory
continues for areas generally along and south of I-80 where the
strongest gusts should reside. Our next round of rainfall is
already ongoing early this morning in a zone of increasing mid-
level convergence stretching across Nebraska into western Iowa.
Weak elevated instability has supported a few lightning strikes,
which will likely continue as the activity drifts off to the
north. Strongly diffluent flow aloft will support another round
of widespread showers and storms later this morning and afternoon.
Heavy rainfall is possible at times as pwats push toward
climatological maximums. Some concern that more robust deep
convection could generate sporadic gusts near or exceeding severe
limits as higher velocity mid-level winds are transported to the
surface. However this scenario remains highly conditional due to
limited instability. A more unstable environment that may support
a severe weather threat looks to hang closer to the low center in
KS/NE today. Dry slot punches through the cwa by late Wednesday
and brings a lull to most appreciable precip chances.

Intense upper level trough and attendant surface low become
stacked and begin to weaken as the system crosses the state
Thursday. Additional showers develop as more moisture wraps
around the south side of the low pressure center. Another push of
strong winds develop as the low moves east and forces a cold front
through the state. Highest confidence in advisory level winds
remains over western Iowa. Falling temperatures bring ptypes into
question by late Thursday afternoon and evening. Sporadic loss of
ice introduction in the models makes it difficult to discern
between freezing rain or snow. Regardless of ptype the qpf
intensity should be waning over this period and hopefully limit
the extent of any wintry impacts especially considering the gusty
wind potential. Best chance to see light snowfall accumulation is
generally across northwest and north central Iowa where some
impacts to travel are possible late Thursday.

Much anticipated dry and seasonable stretch of weather arrives
Friday as an expansive area of surface high pressure settles into
the region. River flooding issues continue into next week due to
runoff from the ongoing precip and widespread snowmelt.

&&

.AVIATION.../For the 12Z TAFS through 12Z Thursday morning/
Issued at 629 AM CDT Wed Mar 13 2019

LIFR/IFR visibility and ceilings to persist for much of the
morning and confident in the long duration of these conditions
other than OTM and DSM. These two locations could see some
improvement with the strong winds developing by the next TAF
issuance and could see at least MVFR conditions later this
afternoon. LLWS more prevalent this afternoon into the evening.
The IFR and LIFR look to move back into all the TAF sites late
tonight into Thursday morning.

&&

.HYDROLOGY...
Issued at 330 AM CDT Wed Mar 13 2019

Widespread rainfall in excess of 1" is still possible today as
additional rounds of showers and storms move through central Iowa.
The heavy rainfall will combine with expected rapid snowmelt to
bring an increasing flood threat to much of the state through
Thursday. The flood threat will extend beyond mainstem rivers to
smaller basins and poor drainage areas as well. Conditions are
favorable for the continued development of ice jams, and
confidence is particularity high for ice jamming to occur in
typically favorable areas within the next 24 to 48 hours. This
includes the Des Moines River through Fort Dodge and the Raccoon
River from Van Meter to Des Moines. Please continue to pay
attention in the coming days for any flood warnings issued by the
NWS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday evening for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>086-092>097.

Dense Fog Advisory until 1 PM CDT this afternoon for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>084-092>094.

Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for IAZ057>060-070>075-081>086-092>097.

&&

DISCUSSION...Martin
AVIATION...Podrazik
HYDROLOGY...Martin
Hazardous weather outlook, Mar 13, 4:14 AM CDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
414 AM CDT Wed Mar 13 2019

IAZ004>007-015>017-023>028-033>039-044>050-061-062-140915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Jasper-Poweshiek-
414 AM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flood Watch and a Dense Fog Advisory are in effect for the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flood Watch are in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details. Strong and gusty winds are expected Thursday
afternoon into the evening. Rain changing to snow during the gusty
winds may produce visibility restrictions and slick roads by
Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. If you see any ponding of
water or ice jams, these reports would be greatly appreciated.

IAZ057>060-070>075-081>084-092>094-140915-
Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-
414 AM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flood Watch, Dense Fog Advisory, and Wind Advisory are in
effect for the area. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flood Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. If you see any ponding of
water or ice jams, these reports would be greatly appreciated.

IAZ085-086-095>097-140915-
Monroe-Wapello-Wayne-Appanoose-Davis-
414 AM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flood Watch and Wind Advisory are in effect for the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flood Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. If you see any ponding of
water or ice jams, these reports would be greatly appreciated.

KLP

In the hours before

Local storm report, Mar 13, 11:51 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLOOD            5 ENE SPRING HILL       41.43N 93.56W
03/13/2019                   WARREN             IA   BROADCAST MEDIA

            AT 115TH AVE AND FULTON STREET AND AT G24
            AND HIGHWAY 65 COVERED IN WATER WATER DUE TO
            RIVER FLOODING AND ICE JAM FLOODING.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 10:15 AM CDTAreal Flood WarningDMXDallas, Guthrie24 hr
Mar 13, 10:51 AM CDTAreal Flood WarningDMXMadison, Warren24 hr
Mar 13, 11:44 AM CDTAreal Flood WarningDMXAudubon, Boone, Calhoun, Carroll, Crawford, Greene and 4 more24 hr
Mar 13, 11:57 AM CDTAreal Flood WarningDMXAdair, Adams, Cass, Ringgold, Taylor, Union24 hr
Mar 13, 12:04 PM CDTRiver Flood WarningDMXBlack Hawk5 days
Mar 13, 12:04 PM CDTRiver Flood WarningDMXPolk, Story68 hr
Mar 13, 12:04 PM CDTRiver Flood WarningDMXDallas, Polk6 days
Mar 13, 12:04 PM CDTRiver Flood WarningDMXPolk11 days
Mar 13, 12:04 PM CDTRiver Flood WarningDMXDallas, Greene11 days
Mar 13, 12:04 PM CDTRiver Flood WarningDMXMadison, Warren4 days
Mar 13, 12:33 PM CDTRiver Flood WatchDMXGreene4 days
Mar 13, 12:33 PM CDTRiver Flood WatchDMXJasper, Marion, Polk32 hr
Mar 13, 12:33 PM CDTRiver Flood WatchDMXPolk5 days
Mar 13, 1:04 PM CDTAreal Flood WarningDMXHamilton, Polk, Story24 hr
Mar 13, 2:17 PM CDTAreal Flood WarningDMXClarke24 hr
Mar 13, 2:22 PM CDTAreal Flood WarningDMXEmmet, Hancock, Kossuth, Palo Alto, Winnebago, Wright24 hr
Mar 13, 3:19 PM CDTAreal Flood WarningDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hardin and 2 more24 hr
Mar 13, 4:54 PM CDTRiver Flood WarningDMXWebster21 days
Mar 13, 4:56 PM CDTRiver Flood WarningDMXDallas, Guthrie30 hr
Mar 13, 5:15 PM CDTRiver Flood WarningDMXEmmet91 days
Mar 13, 5:24 PM CDTRiver Flood WarningDMXPolk5 hr
Mar 13, 5:30 PM CDTRiver Flood WarningDMXGreene3 days

Nearby

River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.